ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: TH-PO147

Membranous Glomerulonephritis as an Immune-Related Adverse Effect of Checkpoint Blockade Therapy

Session Information

Category: Trainee Case Report

  • 1202 Glomerular Diseases: Immunology and Inflammation

Authors

  • Jensen, Colton, University of Iowa, Waukee, Iowa, United States
  • Ounda, Agnes, University of Iowa, Waukee, Iowa, United States
  • Holanda, Danniele Gomes, University of Iowa Hospitals and Clinics, Iowa City, Iowa, United States
  • Somers, Douglas L., University of Iowa, Waukee, Iowa, United States
  • Swee, Melissa L., University of Iowa, Waukee, Iowa, United States
Introduction

Immune checkpoint inhibitors are being used more frequently to treat various cancers, leading to immune related adverse effects (irAE). Although data on checkpoint inhibitor-induced nephrotoxicity is limited, a link to tubulointerstitial nephritis has been previously documented. We present a case of a patient who received ipilipumab and nivolumab, who developed membranous glomerulonephritis (MGN).

Case Description

A 20-year old Caucasian male with fibrolamellar-variant hepatocellular carcinoma (HCC) treated with nivolumab for the prior 2 years and additional ipilimumab for the prior 2 months presented with shortness of breath and pedal edema. Vital signs were notable for a heart rate of 100. Exam revealed tachycardia with no murmurs, lungs had inspiratory crackles bilaterally at the bases, and abdomen was soft, non-tender, and non-distended. On initial labs, albumin was 1.2 g/dL. Urinalysis demonstrated 4+ protein, and urine protein/creatine (UPC) ratio was 14. He was found to have bilateral pleural effusions.
Kidney biopsy demonstrated membranous glomerulonephritis negative for staining with PLA2R and THSD7A.
Immune checkpoint inhibitors were discontinued and tacrolimus 2mg twice daily and prednisone 60mg daily were initiated. The patient was discharged home on lisinopril, rosuvastatin, and bumetanide. UPC ratio was 6.5 at discharge and 0.7 a month after discharge.

Discussion

This is a case of a patient with HCC on immune checkpoint blockade therapy developing membranous nephropathy. Although HCC may also cause MGN, the rapid improvement of MGN with cessation of therapy more strongly suggests that this was an irAE. Given the increased use of checkpoint inhibitors, nephrologists should be mindful of this complication.